Colorado, 2017Wildfire in Colorado, June 12, 2017
June 12, 2017 · NWS GJT · 1 event in 1 county or zone
A prolonged period of hot and dry conditions resulted in very dry vegetation. As a cold front approached the area, strong winds led to rapid fire growth.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $200,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A prolonged period of hot and dry conditions resulted in very dry vegetation. As a cold front approached the area, strong winds led to rapid fire growth. Several new wildfires started under these conditions.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jun 12, 9:51 AM MST, 4 hours 39 minutes earlier.
Area forecast discussion, Jun 12, 9:51 AM MST, 4 hours 39 minutes before
Area Forecast Discussion
National Weather Service GRAND JUNCTION CO
1051 AM MDT Mon Jun 12 2017
.UPDATE...
Issued at 822 AM MDT Mon Jun 12 2017
Already a hot, dry and windy start to the morning as anticipated.
Current temperatures are spanning from the high 60s to mid 70s
across much of the area with humidities steadily dropping. Have
already had a gust of 57 mph at Douglas Pass within the last hour!
All Red Flag Warnings and Wind Advisories, as well as the rest of
the forecast, remain on track this morning.
&&
.SHORT TERM...(Today through Tuesday)
Issued at 400 AM MDT Mon Jun 12 2017
The low pressure system which will play the lead role in weather
conditions across the area today was centered over Hawthorne,
Nevada just southeast of Reno early this morning. In the broad
difluent area ahead of the system a few showers and embedded
thunderstorms were ongoing over the western Uinta Mountains just
before midnight. Models indicated this activity will end during
the early morning hours as the atmosphere stabilizes. Elsewhere,
skies were clear as dry southwesterly flow continued aloft.
Those southwesterly winds will increase today as the closed low
moves northeastward across Nevada to the NV-ID-UT triple point
this evening. As the system shifts, its associated cold front will
move eastward across eastern Utah this morning, then across
western Colorado during the afternoon. The gradient ahead of the
front tightens significantly promising windy conditions for much
of the area beginning late this morning and continuing through the
afternoon and into the early evening. Timing and positioning of
the Wind Advisory appears to be on track, so no adjustments will
be made with the morning forecast issuance. The airmass ahead of
the approaching storm remains dry, so except for isolated to
scattered showers and thunderstorms over the eastern Uinta
Mountains, dry weather will continue across the area. Forecast
highs a bit tricky as timing of the front will play a major role,
but in general, expect temperatures to be much cooler in eastern
Utah and less so for areas closest to the Continental Divide on
the easternmost side of the forecast area.
Winds will decrease pretty quickly in the wake of the front this
evening. However, showers are expected to persist over the eastern
Uinta Mountains overnight as the trough axis moves overhead.
Showers are not expected over the remainder of the forecast area
but much of northeast Utah and portions of northwest Colorado will
have mostly cloudy skies during the night. Showers and a few
thunderstorms are possible over the eastern Uinta and Elkhead
Mountains Tuesday afternoon as the storm slowly lifts to the
northern High Plains. There is a slight chance that some of this
activity will move over the lower elevations along the Wyoming
border, but expect dry conditions to continue elsewhere. In the
wake of the storm, temperatures should run 5 to 10 degrees below
normal Tuesday afternoon.
.LONG TERM...(Tuesday night through Sunday)
Issued at 400 AM MDT Mon Jun 12 2017
The upper level low will quickly move well northeast of the
Rockies by Wednesday leaving dry zonal flow in its wake. This
benign east- west flow pattern will last straight through the end
of the week, before heights begin to rise as a ridge develops over
the southwestern CONUS. Some diffuse mid-level moisture may
moisten the column enough on Saturday afternoon for a few isolated
mountain showers, but that would be about it in the precipitation
department over the next week. Hot temperatures will likely be
the main story by next weekend, with guidance in good agreement
indicating the potential for mid to upper 90s once again
throughout valley locations.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1051 AM MDT Mon Jun 12 2017
Strong southerly winds will impact flight operations at forecast
terminals through the evening hours. Wind gusts of 40 to 50 mph
will be common throughout the day with much higher gusts over the
ridges and higher terrain. This will cause areas of turbulence
as well. Otherwise VFR conditions will dominate the forecast over
the next 24 hours.
&&
.FIRE WEATHER...
Issued at 400 AM MDT Mon Jun 12 2017
Expect cooler temperatures today and more so on Tuesday as a cold
front associated with an approaching Pacific storm system moves
through the region. Very little precipitation is expected with the
passage of the front and during the latter stages of this storm.
Unfortunately, stronger winds combined with the very dry air will
maintain critical fire weather conditions through this evening.
As a result, Red Flag Warnings will remain in effect for much of
the region through 11 PM this evening. Decreased winds and cooler
temperatures on Tuesday signal a break in critical fire weather
conditions.
&&
.HYDROLOGY...
Issued at 400 AM MDT Mon Jun 12 2017
Expect the high country snow pack to continue to melt at an
accelerated rate today due to near or above normal temperatures.
River, stream, and creek flows will remain high with levels
near or slightly above bankfull for a few. River banks can become
saturated and unstable and lowlands along the rivers could become
inundated under these conditions. Forecasts suggest those rivers
not affected by reservoir releases, will see their levels decrease
the middle of the week.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Red Flag Warning until 11 PM MDT this evening for COZ200-202-203-
207-290-292-294.
Wind Advisory until 7 PM MDT this evening for COZ001>003-006>008-
011-017-020-021.
Red Flag Warning until 11 PM MDT this evening for COZ293-295.
UT...Red Flag Warning until 11 PM MDT this evening for UTZ486-487-490-
491.
Wind Advisory until 7 PM MDT this evening for UTZ022-024-025-
027>029.
&&
UPDATE...MMS
SHORT TERM...NL
LONG TERM...MAC
AVIATION...TGJT
FIRE WEATHER...TGJT
HYDROLOGY...TGJTHazardous weather outlook, Jun 12, 4:32 AM MST, 9 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service GRAND JUNCTION CO
532 AM MDT Mon Jun 12 2017
COZ001>014-017>023-UTZ022>025-027>029-131145-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
532 AM MDT Mon Jun 12 2017
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Dry fuels, low humidity, and very strong southwest winds will
combine for increased fire danger again today. A Red Flag Warning
remains in effect for much of the region through 11 PM this
evening. Winds will be much stronger today with sustained winds
ranging from 25 to 35 MPH and gusts from 45 to 55 MPH at times. In
addition, there will be isolated thunderstorms over the eastern
Uinta and Elkhead mountains this afternoon/evening.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Tuesday and Wednesday: There is a slight chance of
afternoon/evening thunderstorms over the northern mountains.
Thursday and Friday: No significant weather is expected.
Saturday and Sunday: There is a slight chance of afternoon/evening
thunderstorms over the mountains each day.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected today or tonight, however
spotters are encouraged to report excessive wind or any observed
wind related damage to the National Weather Service in Grand
Junction.
In the hours before
Local storm report, Jun 12, 1:07 PM MST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
207 PM MDT MON JUN 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0203 PM NON-TSTM WND GST 5 NW MACK 39.27N 108.94W
06/12/2017 M47 MPH MESA CO PUBLIC
DIRECTION SOUTH.
&&Local storm report, Jun 12, 1:31 PM MST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
231 PM MDT MON JUN 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 PM NON-TSTM WND GST 3 NE GRAND JUNCTION 39.12N 108.52W
06/12/2017 M52 MPH MESA CO ASOS
ASOS STATION GJT, GRAND JUNCTION AIRPORT.
&&Local storm report, Jun 12, 1:32 PM MST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
232 PM MDT MON JUN 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM NON-TSTM WND GST 2 ESE HAYDEN 40.48N 107.22W
06/12/2017 M46 MPH ROUTT CO AWOS
AWOS STATION HDN, HAYDEN.
&&Local storm report, Jun 12, 1:47 PM MST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
247 PM MDT MON JUN 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM NON-TSTM WND GST 5 NW MACK 39.27N 108.93W
06/12/2017 M57 MPH MESA CO PUBLIC
OUT OF SOUTHWEST.
&&
JAMLocal storm report, Jun 12, 2:23 PM MST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
323 PM MDT MON JUN 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0319 PM NON-TSTM WND DMG 5 ENE SOMERSET 38.95N 107.35W
06/12/2017 GUNNISON CO DEPT OF HIGHWAYS
DOWN POWER LINES ON CO HWY 133 AT PAONIA
RESERVOIR.
&&
JAMWildfire, Grand Valley
- When
- June 12, 2:30 PM MST to 6:00 PM MST
- Where
- Grand Valley forecast zone
- Property damage
- $200,000
- Reported by
- Social Media
- Coordinates
- 39.308, -108.185 (the zone’s center; the record gives no point)
A fast moving brush fire swept over and destroyed a home, two sheds and a recreational vehicle in the Pear Park neighborhood near 28 Road and C 3/4 Road, as winds gusted in excess of 50 mph. Many people had to evacuate the area.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Nebraska, June 12, 20171 injured · $3.5 million · EF2 · 14 events
- Tornadoes and Hail in Wyoming, June 12, 20171 injured · $597,000 · EF2 · 40 events
- Rip Current in Texas, June 12, 20171 death · 1 event
- Tornadoes and Flash Flood in Wyoming, June 12 to 17, 2017$20,000 · EF2 · 19 events
- Flash Flood and Flooding in Wisconsin, June 12, 2017$518,000 · 1 in hail · 23 events
- Tornadoes and Hail in Nebraska, June 12 to 13, 2017$63,000 · EF1 · 25 events
- Tornado and Hail in Wisconsin, June 12, 2017$232,000 · EF0 · 20 events
- Hail and Damaging Winds in Texas, June 12, 2017$161,000 · 2 in hail · 17 events
- Hail and Damaging Wind in Iowa, June 12, 2017$120,000 · 1 in hail · 3 events
- Flash Flood and Hail in Nebraska, June 12, 2017$51,000 · 2 in hail · 16 events
- Tornado and Hail in Colorado, June 12, 2017EF1 · 23 events
- Damaging Winds in Michigan, June 12 to 13, 2017$49,000 · 54 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 694388.